Drought, St. Croix
- When
- December 1, 8:00 AM AST to December 31, 8:00 AM AST
- Where
- St. Croix forecast zone
- Crop damage
- $200,000
- Reported by
- NEWSPAPER
The Virgin Islands Daily New reported that East End of St. Croix was suffering a localized severe drought .
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJU wrote it up.
The Virgin Islands Daily New reported that East End of St. Croix was suffering a localized severe drought . According to local farmers this drought compares to the drought of the early 70s. Major impact to cattle farmers because they had to feed cattle, which normally they don't. Accumulated rainfall for St. Croix through 2002 was deficient when compared to the normals for all NWS coop stations. During the last seven months of the year, only (52-58) percent of normal rainfall was received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Dec 1, 3:00 AM AST, 5 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN JUAN PR 300 AM AST SUN DEC 1 2002 .SHORT TERM...TODAY AND TONIGHT... GENERALLY DRY AND STABLE CONDITIONS TO PREVAIL FOR THE SHORT TERM PERIOD AS THE MID TO UPPER RIDGE BUILDS ACROSS THE AREA THROUGH EARLY MONDAY AND THEN SHIFTS SOUTHWEST. SATELLITE SHOWS BROKEN PATCHES OF CLOUDS ACROSS THE LEEWARD ISLANDS MOVING WEST. AGREES WITH SLIGHT INCREASE IN MOISTURE DEPICTED BY MODEL FOR TODAY WITH MOST OF IT TRACKING SOUTH OF PUERTO RICO WITH THE NORTH FRINGES TOUCHING THE SOUTH PART OF THE ISLAND. RADAR DISPLAYING GREATER COVERAGE TONIGHT THAN IT DID YESTERDAY BUT WITH HIGH ALOFT WOULD EXPECT ANOTHER GENERALLY DRY AND SEASONAL DAY ACROSS THE AREA EXCEPT SCATTERED SHOWERS FOR THE WEST AND NORTHWEST DURING THE AFTERNOON. WILL KEEP HEAVY SURF ADVISORY (HSA) IN EFFECT ALL NORTH COASTLINES EXCEPT ST. CROIX...AS WELL AS SMALL CRAFT ADVISORY FOR THE OFF SHORE ATLANTIC WATERS. LATEST WAVEWATCH GUIDANCE STILL INDICATES 1.8 METER NORTH SWELLS AT AROUND 10 SECONDS NOW AFFECTING ATLANTIC WATERS AND CARIBBEAN PASSAGES. HAVE TO GO WITH THIS AS HAVE NO MARINE REPORTS TO VERIFY BY. SO...SWELLS OF THIS HEIGHT AND PERIOD YIELD BREAKING WAVES REACHING JUST OVER 10 FEET...WHICH WOULD MEET HSA THRESHOLD. THEREFORE...WILL KEEP HSA GOING FOR MORNING FORECAST. HOWEVER...GUIDANCE INDICATES THAT THIS SET OF NORTHERLY SWELL IS AT ITS PEAK CURRENTLY AND WILL BEGIN TO DECLINE SLOWLY THROUGHOUT THE DAY. AS SUCH...HSA AND SCA WILL LIKELY ONLY BE NEEDED NEXT 12 HOURS...AS SEAS/BREAKERS WILL FALL BELOW THESE THRESHOLDS THEREAFTER. MODELS ALSO BRINGING INCREASING SWELLS FROM THE EAST NORTHEAST ON TUESDAY WITH A PEAK OF 2.3 METERS ACROSS VI WATERS ON THURSDAY. SO SCA WILL REMAIN IN PLACE THRU MOST OF WEEK. .LONGER TERM...MONDAY THROUGH SATURDAY.... INCREASE IN LOW LEVEL INSTABILITY IN STORE FOR MONDAY THROUGH THE EVENING IN ASSOCIATION WITH AN INCREASE IN WINDS IN THE TRADE WIND FLOW. TROUGH MORE EVIDENT AT 700 MB. AVN MODEL HAS BEEN PERSISTENT ON THIS FEATURE AND A LARGE MOISTURE AREA APPEARS TO LINGER THRU TUESDAY NIGHT AND EVEN INTO WEDNESDAY WITH THE MRF MAINTAINING MOISTURE THRU SATURDAY MORNING. BREEZY CONDITIONS LIKELY MONDAY AFTERNOON THROUGH TUESDAY MORNING. WEAK SHORT WAVE TROUGH FORECAST TO BE OVER EAST CUBA TUE NIGHT AND WILL MOVE OVER US ON WEDNESDAY TRIGGERING SHOWER ACTIVITY. DG/RM EQUIPMENT: NO PROBLEMS. .SJU... .PR...SCA AMZ710. HSA ALL NORTH COASTS. .VI...HSA NORTH COASTS EXCEPT ST. CROIX. WRITTEN TEXT FORECASTS (IN ENGLISH OR SPANISH)...SATELLITE IMAGERY ...DOPPLER RADAR DATA...AND A VIRTUAL LIBRARY OF WEATHER INFORMATION CAN BE FOUND AT THE NWS SAN JUAN WEB SITE AT: HTTP://WWW.SRH.NOAA.GOV/SJU (ALL LOWER CASE).
PRZ001>013-VIZ001-002-AMZ710>750-022200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN JUAN PR 600 AM AST SUN DEC 01 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO. .TODAY AND TONIGHT... ISOLATED SHOWERS WILL AFFECT THE NORTH AND EAST SECTIONS OF PUERTO RICO THIS MORNING BECOMING SCATTERED ALONG THE INTERIOR...WEST AND NORTHWEST THIS AFTERNOON WITH THE CHANCE FOR THUNDERSTORMS. URBAN AND RURAL FLOODING POSSIBLE ALONG THE WEST INTERIOR AND NORTHWEST. NORTH SWELLS TO AFFECT NORTH COASTAL AREAS TODAY AND MONDAY. HEAVY SURF ADVISORY IN EFFECT. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION NOT NECESSARY. .MONDAY THROUGH THURSDAY... A BATCH OF MOISTURE WILL ARRIVE TO THE AREA ON LATE MONDAY WITH A FAIRLY GOOD CHANCE FOR SHOWERS AND ISOLATED THUNDERSTORMS. MOISTURE LINGERS THROUGH THE MIDDLE OF THE WEEK WITH SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS EXPECTED TO DEVELOP TUESDAY AND WEDNESDAY WITH THE POTENTIAL FOR URBAN FLOODING ALONG WEST PUERTO RICO. THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS. .TODAY AND TONIGHT... WIDELY SCATTERED SHOWERS WILL AFFECT THE VIRGIN ISLANDS TODAY AND TONIGHT BUT NO SIGNIFICANT RAINFALL ACCUMULATIONS ARE EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION NOT NECESSARY. .MONDAY THROUGH THURSDAY... A BATCH OF MOISTURE WILL ARRIVE TO THE AREA ON MONDAY AFTERNOON WITH A FAIRLY GOOD CHANCE FOR SHOWERS THROUGH MONDAY NIGHT. ANOTHER ARE OF CLOUDS AND SHOWERS IS FORECAST FOR TUESDAY NIGHT AND WEDNESDAY WITH SCATTERED SHOWERS. RM STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.
1 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in U.S. Virgin Islands in 2002Every state in 2002This day in weather historyWarnings in U.S. Virgin Islands, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324137.